My doctor just prescribed Symlin. He really didn't tell me a whole lot about it so I of course Googled it as soon as I could and that’s actually how I found this site. Anyway, I’m kind of shocked to read just how complex it might be to start Symlin considering the lack of instruction I received. I’m looking for advice from people who are using it. My doctor just basically told me to start taking 15 before each meal and to keep increasing it until I got up to about 40. Didn’t really get a timeframe for how soon I should start increasing. Also, should I be decreasing my insulin dose as I increase the Symlin?? I’ve heard about the nausea some people get but does anyone experience other side effects?? How soon can I expect to see a change in my blood sugars or any weight loss? I appreciate any feedback! Thanks :)
I’ve been on Symlin for about two months maybe a bit more. I do have a bit of nausea, not everyday, but it does subside quickly and the weight loss makes it worth it. I take 120 twice a day with the pen. What I started getting with Symlin is middle of the night lows lower then ever before. I wake up to sugars of 54 to 69 a few nights a week. Now I check my sugars during late night bathroom trips to insure waking up in the morning.
You should find yourself losing weight due to loss of appetite. I have dropped about 20 pounds and am using the opportunity to change my eating habits. My Dr. gives me free samples which saves a whole lot of co-pay money.
If you are not sure about your Dr.s instructions, ask him/her questions. They won’t know what you don’t know until you do.
The time frame is not specific because you’re supposed to move up to the next dose once you no longer feel side effects (e.g. nausea) until you reach max.
Most type 1s (not sure about type II) decrease their dosage (starting out by cutting by 50%) because of the potential of a bad hypos. I haven’t had a really bad hypo (or not anything worse than I’ve experienced w/o symlin) though it does take longer to recover
People’s experience w/ symlin can be quite different and how they handle the timing of insulin (e.g. dual/combo bolus if on pump/waiting to inject bolus) so reading through the threads here you can find a lot of info.
Personally the side effects for me were really strong so I’ve been slowly increasing from 3 units (not mcgs) and am now up to 6 units (where max for type 1s is supposed to be 10 units I believe) In addition to nausea I was also really fatigued but as they both wear off I move up to the next level.
Change in blood sugars should be noticeable right away but not necessarily in the sense of no peak/smoothness since the timing and how much bolus is appropriate can take time. I have noticed that I experience fewer extremes (at least related to meals-lantus is another story)
As for weight loss…it varies. I haven’t really experienced anything significant…but then in the past month I also changed and increased my strength training program…so perhaps I’m losing fat/gaining muscle (I hope!) But the sensation of not feeling hungry/wanting to eat shortly after a meal aloneis worth the extra injection/work/ side effects.
So, I just joined this forum and group because of the same thing - MD gave me a free Symlin pen and almost no instructions. I’ve been taking it for about a week. I’m a pharmacologist (PhD), so I should have a handle on this stuff, I even went to the scientific literature and read up on it, bla bla bla. The most useful thing I found was a blog from this forum! Check out Jason’s blog on the topic.
I owe Jason big time!
But, of course, talk to your doctor, too.
I think mine is just beginning to learn about Symlin as well, so Jason’s blog was wonderful for me - fits me very well. Your mileage may vary, as they say.
Thanks for the info guys and for pointing me to Jason’s blog. Was very helpful. My sugars are all over the map but I’m hangin in there and up to doses of 60 now. Meeting with my educator next week to see if she can offer me any suggestions